Hail, Vilas
- When
- July 7, 10:30 PM CST
- Where
- Vilas County, 0.69 mi S of Boulder Jct
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.110, -89.630
Nickel size hail fell at North Trout Lake.
Thunderstorms developed in a very moist and unstable air mass ahead of an approaching cold front and low pressure system. The storms produced wind damage from a wet microburst, penny to nickel size hail, and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed in a very moist and unstable air mass ahead of an approaching cold front and low pressure system. The storms produced wind damage from a wet microburst, penny to nickel size hail, and heavy rainfall. The microburst downed about 30 trees and dropped penny size hail in Forest County, between Crandon and Wabeno. Numerous locations received more than 2 inches of rain in a 3 to 4 hour period, and the roof of a building in Appleton (Outagamie Co.) collapsed from the weight of the rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 7, 10:28 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 1128 PM CDT SUN JUL 7 2013 UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE .SYNOPSIS... ISSUED AT 236 PM CDT SUN JUL 7 2013 WARM AND HUMID WITH SOME THUNDERSTORMS THE NEXT COUPLE DAYS...THEN COOLER WITH LOWER HUMIDITIES FOR THE LATTER PART OF THE WEEK. TYPICALLY STG MID-SUMMER ANTICYCLONES WERE OVER THE DESERT SW AND THE WRN ATL...WITH A WK TROF IN BETWEEN OVER THE LOWER OHIO VALLEY. TO THE NORTH...SEASONABLY STG ZONAL BAND OF WESTERLIES EXTENDED FM THE PAC NW TO NRN NEW ENGLAND. FAIRLY STG SHRTWV EMBEDDED WITHIN THAT FLOW WAS OVER THE PAC NW. THAT SHRTWV WL RIDE EWD ARND THE NRN PERIPHERY OF THE WRN NOAM UPR ANTICYCLONE...THEN INITIATE LARGE-SCALE AMPLIFICATION AS IT DIGS SE TOWARD THE LOWER GREAT LAKES RGN. DURING THE LATTER PART OF THE PERIOD...WRN ANTICYCLONE WL EDGE EWD INTO THE WRN PLAINS AND THEN EXPAND NEWD TOWARD THE UPR MISSISSIPPI VALLEY/WRN GREAT LAKES RGN. THIS IS A PRETTY TYPICAL SUMMERTIME PATTERN. WARM AND HUMID AIR WL DOMINATE THE AREA EARLY...THEN A CHG TO COOLER AND LESS HUMID CONDITIONS WL OCCUR MID-WEEK AS THE UPR FLOW TURNS NWLY IN ASSOC WITH DEVELOPING ERN CONUS UPR TROF. TEMPS SHOULD START BACK UPWARD AGAIN LATE IN THE PERIOD. PATTERN SEEMS FAVORABLE FOR SIG RAINFALL EARLY IN THE PERIOD...THOUGH AS ALWAYS IS THE CASE WITH CONVECTIVE PCPN...ACTUAL AMNTS WL COME DOWM THE DEVELOPMENT AND MVMT OF INDIVIDUAL CONVECTIVE CLUSTERS. && .SHORT TERM...TONIGHT AND MONDAY ISSUED AT 236 PM CDT SUN JUL 7 2013 UNSETTLED WEATHER EXPECTED OVER THE NEXT 24 HOURS WITH A COUPLE OF WEAK BOUNDARIES NEARBY...BOUNTIFUL GULF MOISTURE IN PLACE AND A NEARLY ZONAL FLOW ALOFT. BIGGEST ISSUE CONTS TO BE PCPN TRENDS AND TRYING TO DETERMINE HOW EXTENSIVE THIS PCPN WL GET. THE 19Z MSAS SFC ANALYSIS INDICATED A WEAK QUASI-STNRY FNT STRETECHED FROM SE ONTARIO WWD INTO CNTRL UPR MI...THEN W-SW THRU NW WI INTO CNTRL MN. A WEAK SFC LOW WAS SITUATED OVER THE MN/WI BORDER WITH A CDFNT EXTENDED SW INTO WRN KS. HI PRES WAS LOCATED OVER THE NRN PLAINS. RADAR MOSAIC SHOWED ONLY A FEW REMAINING SHWRS OVER E-CNTRL WI. A CHALLENGING FCST TO SAY THE LEAST WITH FRONTAL BOUNDARIES NORTH AND WEST...PLENTY OF INSTABILITY AND MOISTURE...BUT A LACK OF SUPPORT ALOFT. THE QUASI-STNRY FNT WHICH DROPPED INTO NRN WI EARLIER IN THE DAY APPEARS TO HAVE SHIFTED NORTH BACK INTO UPR MI AS SOUTH WINDS NOW PREVAIL OVER NRN WI. ASSUMING THIS FNT BEHAVES ITSELF AND REMAINS TO OUR NORTH...THE MAIN FOCUS FOR PCPN WOULD BE WITH THE WEAK CDFNT MOVING EAST INTO WI TNGT. THIS FNT IS EXPECTED TO BISECT WI ROUGHLY FROM IMT TO JUST NORTH OF LSE BY 12Z MON... THUS BETTER PCPN CHCS WOULD ARRIVE OVER N-CNTRL WI THIS EVENING AND THEN PRIMARILY OVER THE REST OF NE WI AFTER MIDNGT. THAT BEING SAID...BELIEVE THE MDLS ARE OVERDOING QPF AMOUNTS DUE TO THE DEPTH OF THE LOW-LEVEL MOISTURE IN PLACE. WITH NO MID/UPR LEVEL SUPPORT... ONLY THE FNT WL BE ABLE TO PROVIDE THE LIFTING MECHANISM FOR PCPN. THEREFORE...HAVE KEPT POPS IN THE CHC CATEGORY THRU THE NGT FOR THE ENTIRE FCST AREA. ANOTHER CONCERN FOR TNGT WOULD BE FOG FORMATION ESPECIALLY OVER NRN WI WHERE ANY PCPN WOULD END FIRST... PLUS THIS AREA SAW HEAVIER RAIN AMOUNTS EARLIER IN THE DAY. HAVE HIT THE FOG HARDER THERE AND WL NEED TO WATCH FOR LOCALLY DENSE FOG LATER TNGT AND PERHAPS EVEN NEED AN ADVY. YET ANOTHER MILD/ MUGGY NGT IN STORE OVER NE WI WITH MIN TEMPS IN THE LWR TO MID 60S NORTH...MID TO UPR 60S CNTRL/E-CNTRL WI. THE CDFNT IS FCST TO GRADUALLY SAG SEWD INTO SRN WI ON MON AND ALL BUT STALL BY THE END OF THE DAY AS IT ENCOUNTERS THE SPRAWLING UPR HI OVER THE SRN HALF OF THE CONUS. PREFER TO MENTION POPS UNTIL THE FNT MOVES THRU...THUS MAINLY A MORNING CHC OF SHWRS NORTH...BUT WL NEED TO CARRY A POP THRU THE DAY FOR CNTRL/E-CNTRL WI. MAX TEMPS ON MON WL COMPLETELY BE DEPENDENT ON HOW THICK THE CLOUD OVER WL BE. AIR MASS BEHIND THE FNT IS PRACTICALLY THE SAME AS AHEAD OF THE FNT...THUS ANY SUNSHINE AT ALL WOULD ALLOW TEMPS TO SOAR. FOR NOW... HAVE SETTLED FOR LWR TO MID 80S FOR ALL OF NE WI. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY ISSUED AT 236 PM CDT SUN JUL 7 2013 MAIN FCST ISSUES ARE TIMING OF PCPN AND SVR POTENTIAL. SHRTWV RIDGING SHOULD BE WORKING ACRS THE AREA MON NGT. BUT 850 MB FLOW...WHICH IS LIGHT AND RATHER CHAOTIC EARLY...SHOULD SETTLE IN FM THE SW AND INCREASE A BIT DURING THE NGT. REMNANTS OF WK FRONTAL BOUNDARY SHOULD ALSO BE JUST S OF THE AREA. GIVEN THE MIX OF PLUSSES AND MINUSES FOR CONVECTION...WL KEEP SLGT CHC/CHC POPS ACRS MUCH OF THE AREA...WITH THE HIGHEST POPS ACRS THE S...CLOSER TO THE FRONT. GIVEN THE MOIST AIR MASS AND LGT WINDS...FOG WILL PROBABLY DEVELOP AGAIN. OVERALL SET-UP SEEMS TO BE PRETTY FAVORABLE FOR STG OR SVR MCS TO ROLL ACRS THE AREA AT SOME POINT. YDA...IT SEEMED THAT THE MOST LIKELY TIME FOR THAT TO OCCUR WOULD BE LATE TUE NGT/WED MORNING. TDA...TUE SEEMS TO BE THE MOST FAVORABLE TIME...AS FAIRLY WELL DEFINED SHRTWV CROSSES THE STATE. MAIN UNKNOWN IS WHERE/HOW MUCH CONVECTION DEVELOPS IN THE WEAKER FORCING PRIOR TO THE ARRIVAL OF THE STRONGER UPR FEATURE. TOO MUCH CONVECTION AHEAD OF THE MAIN EVENT WL LIMIT INSTABILITY AND SVR POTENTIAL. STILL A LITTLE TOO MUCH UNCERTAINTY TO ADD EXPLICIT SVR TO GRIDS/ZFP...BUT WL HIT THE POTENTIAL HARDER IN THE AFTN HWO. SOME POTENTIAL FOR HEAVY RAIN/FLOODING WL ALSO EXIST GIVEN THE VERY MOIST AIR MASS ACRS THE RGN. WL LINGER POPS INTO WED SINCE SYSTEM COULD STILL BE A LITTLE SLOWER TO ARRIVE. CANADIAN HIGH PRESSURE DROPPING SWD IN DEVELOPING NWLY UPR FLOW INTO ERN CONUS TROF WL BRING COOLER AND LESS HUMID CONDITIONS FOR THE END OF THE WORK WEEK. GIVEN THE DRY AIR...WOULD NOT BE SUPRISED TO SEE DAYTIME TEMPS GET WARMER THAN CURRENT GUIDANCE SUGGESTS BY NEXT WEEKEND. && .AVIATION...FOR 06Z TAF ISSUANCE ISSUED AT 1122 PM CDT SUN JUL 7 2013 WEAK BOUNDARIES AND AVAILABLE MOISTURE/INSTABILITY AND WEAK UPPER DISTURBANCE PASSING THROUGH WESTERLY FLOW ALOFT LEADING TO ISOLD/SCATTERED CONVECTION OVER AREA AT THIS TIME...MAINLY CENTRAL AND NORTHERN WI. MESO MODELS SUGGEST SHOWERS/TSTMS THROUGH OVERNIGHT INTO MONDAY MORNING WITH HIGH PROBS NORTHERN WI OR SOUTHERN WI. WITH HIGH MOISTURE CONTENT OF AIR WILL STAY WITH SCATTERED WORDING THROUGHOUT NORTHEAST WI UNTIL UPPER TROF PASSES. WEAK HIGH PRESSURE WILL LESSEN PCPN CHANCES MON AFTN AND EVENING. && .MARINE... ISSUED AT 236 PM CDT SUN JUL 7 2013 EVEN WITH LAKE MI WATER TEMPS WELL INTO THE 60S...A RATHER HUMID AIR MASS WITH DEW POINTS APPROACHING 70 DEGREES HAS ALLOWED FOR THICK FOG TO FORM OVER THE NEARSHORE WATERS. SINCE THIS AIR MASS IS NOT GOING TO CHANGE IN THE NEAR-TERM...HAVE ISSUED A MARINE DENSE FOG ADVY UNTIL 12Z MON FOR STARTERS. THIS ADVY COULD VERY EASILY BE EXTENDED THRU MON AND BEYOND...BUT WOULD LIKE TO SEE HOW THE ANTICIPATED SHWRS/TSTMS AFFECT THE FOG FIRST. ANY MARINE INTERESTS SHOULD USE EXTREME CAUTION IF GOING OUT. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......SKOWRONSKI SHORT TERM.....KALLAS LONG TERM......SKOWRONSKI AVIATION.......TE MARINE.........KALLAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 252 PM CDT SUN JUL 7 2013 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-082000- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 252 PM CDT SUN JUL 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT SOME STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS AND TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER CENTRAL AND EAST CENTRAL WISCONSIN MONDAY...AND ACROSS ALL BUT THE FAR NORTH MONDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THUNDERSTORMS ARE LIKELY TUESDAY INTO TUESDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS. HEAVY RAINFALL IS ALSO POSSIBLE. BE SURE TO MONITOR LATER FORECASTS AND STATEMENTS WHICH WILL BE ABLE TO PROVIDE MORE DETAIL ON THE POTENTIAL FOR SEVERE WEATHER AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LMZ521-522-541>543-082000- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 252 PM CDT SUN JUL 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT DENSE FOG WILL POSE A HAZARD TO BOATERS AT TIMES TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT SOME STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS AND TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY DENSE FOG WILL CONTINUE TO POSE A HAZARD TO BOATERS AT TIMES THROUGH TUESDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA MONDAY INTO MONDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THUNDERSTORMS ARE LIKELY TUESDAY INTO TUESDAY NIGHT. SOME OF THESE STORMS COULD PRODUCE STRONG WINDS AND VERY HEAVY RAIN. AK/JS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1104 PM CDT SUN JUL 7 2013 WIZ005-011>013-080515- FLORENCE-FOREST-NORTHERN MARINETTE COUNTY-VILAS- 1104 PM CDT SUN JUL 7 2013 ...SPECIAL WEATHER STATEMENT... AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH CENTRAL IRON COUNTY TO EXTREME NORTH CENTRAL FOREST COUNTY TO EXTREME SOUTHWESTERN DICKINSON COUNTY. THE LEADING EDGE OF THE STORMS WAS MOVING NORTHEAST AT 10 MPH. TORRENTIAL RAIN...AND WIND GUSTS TO AROUND 30 MPH...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PHELPS... SPREAD EAGLE... COMMONWEALTH... FLORENCE... BOULDER JUNCTION... MANITOWISH WATERS... LAC VIEUX DESERT... WINCHESTER... PRESQUE ISLE... LAND O LAKES... GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. MG
The Marquette radar (KMQT), 167 km away, was scanning. The volume nearest the first event began at 04:31 UTC.
3 hail, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail fell at North Trout Lake.
A thunderstorm dropped nickel size hail at North Trout Lake Campground. The storm also produced winds to 45 mph.
A wet microburst, with winds estimated at 75 mph, snapped about 30 trees near County Highway W and Bradley Lake Road, southeast of Crandon. The trees were snapped off several feet above the ground. The time of this event was estimated based on radar data.
A wet microburst, with winds estimated at 75 mph that snapped dozens of trees, also dropped penny size hail southeast of Crandon. The time of this event was estimated based on radar data.
Heavy rain fell in Appleton during the early morning of June 8th, mainly between 0315CST and 0700CST. The 24-hour rainfall total ending at 0600CST was 2.35 inches. The weight of the rainwater caused the roof of a building to collapse around 0900CST. The collapse caused a gas leak, and the Appleton building inspector declared 3 buildings uninhabitable while contractors examined the damage.
Heavy rain during the early morning hours of July 8th resulted in minor street flooding in the southwest part of Forest Junction.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465903, 465917, 465914, 465918, 468142, 466248.